0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Drs. Glassman and Bigger Reply
ALEXANDER H. GLASSMAN, M.D.; J. THOMAS BIGGER, JR., M.D.
Am J Psychiatry 2002;159:1064-1064. doi:10.1176/appi.ajp.159.6.1064

To the Editor: Three readers, in one way or another, comment that "QTc prolongation is an inadequate predictor of the risk of arrhythmia." Although better indicators of arrhythmia may become available, QTc is currently the best indicator. Mr. Taylor suggests that QT dispersion may be a better indicator, but despite the fact that many studies have used this measure, there is no consensus on its predictive value, and no regulatory agencies have found it preferable to the QTc interval (1). Dr. Su et al. suggest that potassium channel HERG binding measurements might be more accurate than the QTc interval. At present, this approach has not been proven to work better than examination of the QTc interval. We also look forward to a more specific and more sensitive predictor. But flawed as it may be, the QTc interval remains the best index, and its use has led to a deeper understanding of the pathophysiology of drug-induced arrhythmias and can provide a life-saving warning for impending malignant arrhythmias.

Mr. Taylor comments that case reports do not allow for accurate estimates of relative risks, such as we made for thioridazine and haloperidol. Nevertheless, a 1991 article by Mehtonen et al. (2) presented strong evidence that antipsychotics can cause sudden death and that the risk with thioridazine is dramatically greater than that for haloperidol. Mehtonen et al. examined all sudden deaths in Finland over 3 years and showed that although each of these two drugs accounted for 20% of the antipsychotic prescriptions during the study period, thioridazine was associated with 28 deaths and haloperidol with only six. Thioridazine was the only drug prescribed in 15 fatal cases, whereas haloperidol was never the only drug administered in fatal cases.

Dr. Agelink suggests that the ANS may trigger malignant arrhythmias and that sympathetic activation could result from either an antipsychotic drug or the illness itself. Excitement, exercise, and dieting have all been documented to provoke torsades de pointes ventricular tachycardia with the congenital long-QT syndrome, and β blocker therapy substantially reduces the risk of sudden death or syncope in this well-studied syndrome (3). Autonomic influences may play a role in drug-induced long-QT syndrome as well, but a role for β blocker therapy has not been demonstrated for this entity.

Dr. Su et al. correctly point out that arrhythmias associated with haloperidol occur primarily after parenteral administration of the drug in medically ill patients but rarely in healthy individuals receiving recommended oral doses. However, their comment that clinicians should comply "with the spirit of the ‘black box’ warning by the…FDA" for ziprasidone is incorrect. Neither the FDA nor any regulatory agency has given ziprasidone a black box warning; nor does any agency recommend ECG monitoring when this drug is prescribed for its indication. Atypical antipsychotics are superior to older treatments for schizophrenia (4). Unfortunately, all presently available atypical antipsychotics can cause medical problems (weight gain, increased lipid levels, diabetes, etc.). Ziprasidone treatment produces longer QTc intervals than risperidone, olanzapine, or quetiapine, and this is reason for concern. However, to date, we know of no evidence that prolongation of the QTc interval during ziprasidone therapy is associated with torsades de pointes, even though more than 150,000 patients have been exposed to long-term therapy with this drug (S.J. Romano, senior medical director, Pfizer, Inc., personal communication). To require a pretreatment ECG for healthy young or middle-aged patients creates an unnecessary obstacle to ziprasidone treatment and denies patients any potential advantage of ziprasidone.

In our opinion, taking a careful personal and family history for congenital long-QT syndrome and for concomitant use of antibacterial or antifungal drugs that lengthen the QTc interval is an adequate screen for higher risk. Experience with ziprasidone is limited in older patients, and they are more likely to have prolongation of the QTc interval. Pretreatment and treatment ECGs seem warranted in patients over 55 or 60 years of age. In patients with overt cardiovascular disease, ziprasidone should probably be avoided until further experience is available.

At present a physician must choose from a collection of atypical antipsychotics, none of which has any proven therapeutic superiority and all of which have adverse effects with potentially serious medical consequences. Substantial judgment needs to be exercised in the choice of a drug for individual patients with psychosis.

Batchvarov V, Malik M: Measurement and interpretation of QT dispersion. Prog Cardiovasc Dis  2000; 42:325-344
[PubMed]
[CrossRef]
 
Mehtonen OP, Aranko K, Malkonen L, Vapaatalo H: A survey of sudden death associated with the use of antipsychotic or antidepressant drugs: 49 cases in Finland. Acta Psychiatr Scand  1991; 84:58-64
[PubMed]
[CrossRef]
 
Moss AJ, Zareba W, Hall WJ, Schwartz PJ, Crampton RS, Benhorin J, Vincent GM, Locati EH, Priori SG, Napolitano C, Medina A, Zhang L, Robinson JL, Timothy K, Towbin JA, Andrews ML: Effectiveness and limitations of beta-blocker therapy in congenital long-QT syndrome. Circulation  2000; 101:616-623
[PubMed]
 
Csernansky JG, Mahmoud R, Brenner R (The Risperidone-USA-79 Study Group): A comparison of risperidone and haloperidol for the prevention of relapse in patients with schizophrenia. N Engl J Med  2002; 346:16-22
[PubMed]
[CrossRef]
 
+

References

Batchvarov V, Malik M: Measurement and interpretation of QT dispersion. Prog Cardiovasc Dis  2000; 42:325-344
[PubMed]
[CrossRef]
 
Mehtonen OP, Aranko K, Malkonen L, Vapaatalo H: A survey of sudden death associated with the use of antipsychotic or antidepressant drugs: 49 cases in Finland. Acta Psychiatr Scand  1991; 84:58-64
[PubMed]
[CrossRef]
 
Moss AJ, Zareba W, Hall WJ, Schwartz PJ, Crampton RS, Benhorin J, Vincent GM, Locati EH, Priori SG, Napolitano C, Medina A, Zhang L, Robinson JL, Timothy K, Towbin JA, Andrews ML: Effectiveness and limitations of beta-blocker therapy in congenital long-QT syndrome. Circulation  2000; 101:616-623
[PubMed]
 
Csernansky JG, Mahmoud R, Brenner R (The Risperidone-USA-79 Study Group): A comparison of risperidone and haloperidol for the prevention of relapse in patients with schizophrenia. N Engl J Med  2002; 346:16-22
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles